Neuropathy associated with microtubule inhibitors: diagnosis, incidence, and management

Clin Adv Hematol Oncol. 2008 Jun;6(6):455-67.

Abstract

Microtubule inhibitor (MTI)-based chemotherapies used in the treatment of breast cancer--including vinca alkaloids, taxanes, and epothilones--are known to be associated with peripheral neuropathy. The incidence and severity of neuropathy, most frequently sensory in nature, depend on the agent used, absolute and cumulative drug dose, administration schedule, and presence of comorbidities. Although some first-generation vinca alkaloids, such as vincristine, were associated with severe mixed sensory/motor neuropathy, the deficits associated with newer agents in this class (eg, vinflunine) are generally milder and limited to distal sensory signs and symptoms. Among the taxanes, sensory neuropathy is reported more often with administration of paclitaxel and albumin-bound paclitaxel and less frequently with docetaxel. Epothilones, a new class of MTI, may be associated with grade 3/4 peripheral neuropathy; however, the neuropathy associated with ixabepilone, a novel epothilone B analog, is generally mild to moderate and reversible to baseline or grade 1 levels. The neuropathy induced by MTI therapy is best managed with dose adjustments and/or treatment delay. This article provides an overview of the incidence, characteristics, and management of MTI-associated neurotoxicities for known vinca alkaloids and taxanes, as well as newer agents, such as vinflunine and ixabepilone.

Publication types

  • Review

MeSH terms

  • Breast Neoplasms / drug therapy*
  • Dose-Response Relationship, Drug
  • Drug Administration Schedule
  • Female
  • Humans
  • Polyneuropathies / etiology*
  • Tubulin Modulators / adverse effects*
  • Tubulin Modulators / classification

Substances

  • Tubulin Modulators